Back
healthwords.aihealthwords.ai
Cart
Search
treatment icon
treatment

Beechams Powders

Dr Tom Bracewell
Reviewed by Dr Tom BracewellReviewed on 13.10.2023 | 4 minutes read
EmailFacebookPinterestTwitter

Beechams Powders is the name of a medication that contains aspirin and caffeine in a powder formulation. It is available over the counter without a prescription and provides pain relief (analgesic) and fever-lowering (antipyretic) effects. It is a good option for people who struggle to swallow tablets and capsules.

The medication is commonly used to provide relief of cold and flu symptoms such as aches and pains, headache, sore throat, and fever. Other uses of the medication include relieving toothache, migraines, rheumatic pain, and period pain. It is only used for mild to moderate pain; more severe pain will typically require stronger pain relief and further investigation from your doctor.

How does it work?

Aspirin is a non-steroidal anti-inflammatory drug (NSAID) from the same family as ibuprofen and naproxen. Because of this, you should make sure you aren’t taking aspirin alongside other anti-inflammatories, as this can upset your stomach.

Aspirin’s anti-inflammatory effect works by blocking the body’s production of chemicals called prostaglandins, which are released in response to illness or injury. Prostaglandins cause pain and inflammation to alert the body that it is unwell. By stopping prostaglandin production, the medication can help stop pain, inflammation, and fever.

Caffeine, whilst it is a stimulant, is used to help speed up your pain relief by sensitising your body to the aspirin present in Beechams Powders. How much difference this makes is up for scientific debate, although many people swear by the difference they feel it makes.

How do I take it?

The medication comes as powder sachets, with each sachet providing a single dose (600mg of aspirin and 50mg of caffeine). Mix the powder with a small amount of water before taking it. You can take one powder sachet every three to four hours when required, but do not take more than six sachets in a day.

Do not take Beechams Powders for more than ten days for pain relief or more than three days for fever.

Pharmacist recommended products

Should anyone avoid taking it?

You should avoid Beechams Powders if you are under the age of 16 due to a risk of an adverse reaction called Reyes syndrome, which can potentially be fatal. You should also avoid Beechams Powders if you have previously had an allergic reaction to the medication or any of the other constituents.

If you have severe kidney or liver problems, or if you have other medications or medical conditions that you would normally discuss with your doctor or pharmacist before starting something new – avoid starting Beechams Powders at home before discussion.

If you are asthmatic and haven’t had anti-inflammatories before, they can sometimes cause an acute asthma attack. You should avoid Beechams Powders if you are breastfeeding, trying to get pregnant, or are already pregnant unless advised by your midwife or doctor. If you have a known stomach ulcer or inflammatory bowel disease, you should avoid taking Beechams Powders unless advised by your doctor.

Are there any side effects?

Common side effects include headaches, feeling dizzy, nausea, and vomiting. This is often because excess amounts of aspirin in the brain can bind to other receptors causing undesired effects.

Indigestion and heartburn are other common side effects of all anti-inflammatories, as they can irritate the lining of the stomach. If they are taken long-term without any medication to protect the stomach from excess acid, they can cause stomach ulcers.

If you have started aspirin and your doctor doesn’t know, you should speak to them to see if they would recommend stomach protection medication whilst taking aspirin. High doses of caffeine can cause tremors and palpitations. As with any medication, seek urgent medical advice if any severe symptoms develop including those of a severe allergic reaction such as shortness of breath, wheezing, or swelling of the tongue, mouth, lips, face, or throat.

Was this helpful?

Was this helpful?

Dr Tom Bracewell
Reviewed by Dr Tom Bracewell
Reviewed on 13.10.2023
EmailFacebookPinterestTwitter
App Store
Google Play
Piff tick
Version 2.28.0
© 2024 Healthwords Ltd. All Rights Reserved